Call or Text Us! 918-347-1097
Gilberts Audiology & Hearing Aid Center - Oklahoma

Woman with ringing in her ears after taking this common medication.

You notice a ringing in your ears when you wake up in the morning. They were fine yesterday so that’s peculiar. So now you’re wondering what the cause could be: you haven’t been working in the workshop (no power tools have been near your ears), you haven’t been playing your music at an excessive volume (it’s all been quite moderate lately). But you did have a headache yesterday, and you did take some aspirin last night.

Could it be the aspirin?

You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you recall hearing that some medicines can bring about tinnitus symptoms. is aspirin one of those medicines? And if so, should you stop taking it?

Tinnitus And Medication – What’s The Connection?

The enduring rumor has linked tinnitus symptoms with countless medicines. But those rumors aren’t exactly what you’d call well-founded.

Tinnitus is commonly viewed as a side effect of a broad swath of medicines. The fact is that there are a few kinds of medications that can produce tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Well, there are a couple of theories:

  • Beginning a new medicine can be stressful. Or more often, it’s the underlying condition that you’re using the medication to treat that brings about stress. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So it’s not medication producing the tinnitus. The whole experience is stressful enough to cause this kind of confusion.
  • Many medicines can affect your blood pressure, which also can affect tinnitus.
  • The condition of tinnitus is pretty prevalent. Persistent tinnitus is an issue for as many as 20 million people. When that many people cope with symptoms, it’s inevitable that there will be some coincidental timing that happens. Enough people will begin using medicine around the same time that their unrelated tinnitus starts to act up. It’s understandable that people would mistakenly assume that their tinnitus symptoms are the result of medication because of the coincidental timing.

What Medications Are Connected to Tinnitus

There is a scientifically proven link between tinnitus and a few medicines.

Strong Antibiotics And The Tinnitus Connection

There are certain antibiotics that have ototoxic (ear harming) properties. These strong antibiotics are usually only used in extreme cases and are known as aminoglycosides. High doses tend to be avoided because they can cause damage to the ears and trigger tinnitus symptoms.

Blood Pressure Medicine

Diuretics are often prescribed for individuals who have hypertension (high blood pressure). When the dosage is substantially higher than usual, some diuretics will trigger tinnitus.

Aspirin Can Trigger Ringing in Your Ears

And, yes, the aspirin may have been what brought about your tinnitus. But the thing is: It still depends on dosage. Normally, high dosages are the real issue. The dosages you would take for a headache or to manage heart disease aren’t usually large enough to cause tinnitus. Here’s the good news, in most situations, when you stop taking the large dosages of aspirin, the tinnitus symptoms will go away on their own.

Consult Your Doctor

There are a few other medicines that may be capable of triggering tinnitus. And the interaction between some mixtures of medicines can also create symptoms. That’s why your best option is going to be talking about any medication worries you might have with your doctor or pharmacist.

That said, if you start to notice ringing or buzzing in your ears, or other tinnitus-like symptoms, have it checked out. Maybe it’s the medicine, and maybe it’s not. Often, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call Us Today